Sign In
CPSI Share                                                                  
​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​ ​​
Topic: Medication
Publication Type: Alert
Single or Multiple Incident: multiple
Date: 12/1/2008 12:00:00 AM
Country: Australia
Organization: Victoria Department of Health (Australia)

"This Quality Use of Medicines Alert discusses patient safety incidents related to prescribing and administration of subcutaneous insulin. A wrong dose and/or wrong formulation of insulin has resulted. Several patient safety incidents are described. Contributing factors include the following: - Using the non-approved abbreviation ‘U’ for units. Doses prescribed using the abbreviation ‘U’ for units has led to staff misinterpreting the ‘U’ as a ‘zero’ and resulted in a ten-fold increase in the dose administered. - Insulin product names can be confusing and be misinterpreted. For example, names that include numbers, such as ‘NovoMix 30’ can be misinterpreted and the ‘30’ mistaken for the dose leading to an incorrect dose being administered. - Insulin formulations, or their labels and packaging, may look alike and sound alike, for example Humalog and Humalog Mix 25. - Large and variable dose ranges may mean that errors are less easily detected. For example, a large dose which is safe in one patient may be harmful in another. - Ambiguous prescriptions or unusually large doses may not be queried prior to administration. Numerous recommendations to prevent incidents are provided."

Additional Details

Device:
insulin pen cartridges
Medication/Gas/Fluid:
"insulin, insulin glargine, insulin determir, Humalog®, Humalog Mix®, glucose, glucose gel, dextrose IV, glucagon"
Medication/IV List:
"insulin, subcutaneous and IV"


SUBCUTANEOUS INSULIN can be FATAL or cause SERIOUS HARM if administered inappropriately